Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Des Moines, IA

April 3, 2007Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 3, 2007, 4:44 AM CDT for Davis County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2007, 4:44 AM CDT (09:44 UTC)
Expired
Apr 3, 2007, 5:30 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Davis County, IA

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 12:03 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 030944
SVRDMX
IAC051-031030-
/O.NEW.KDMX.SV.W.0083.070403T0944Z-070403T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
444 AM CDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA...

* UNTIL 530 AM CDT

* AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF LANCASTER...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMFIELD BY 455 AM CDT...

THE TOWN OF PULASKI IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4090 9258 4059 9264 4061 9220 4090 9218

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 030953
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT TUE APR 3 2007

IAC051-031030-
/O.CON.KDMX.SV.W.0083.000000T0000Z-070403T1030Z/
DAVIS IA-
453 AM CDT TUE APR 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIS COUNTY
UNTIL 530 AM CDT...

AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF BLOOMFIELD...OR 11 MILES NORTH OF
LANCASTER...MOVING EAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF DAVIS
COUNTY...INCLUDING THE TOWNS OF BLOOMFIELD AND PULASKI.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4090 9258 4059 9264 4061 9220 4090 9218

$$

COGIL
000 
WWUS53 KDMX 031023
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT TUE APR 3 2007

IAC051-031033-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-070403T1030Z/
DAVIS IA-
523 AM CDT TUE APR 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR DAVIS COUNTY WILL EXPIRE AT
530 AM CDT...

AT 520 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4090 9258 4059 9264 4061 9220 4090 9218

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:00 PM CDT, 13 hours 44 minutes earlier.

Area forecast discussion, Apr 2, 3:00 PM CDT, 13 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT MON APR 2 2007

.SHORT TERM /TONIGHT/...

SFC ANALYSIS CONTINUES TO SHOW WARM FRONT JUST TO THE SOUTH OF THE
CWA THIS AFTERNOON...WITH MOISTURE RAPIDLY RETURNING AS EXPECTED.
GFS HAD A GOOD HANDLE ON LIGHT SHOWER ACTIVITY AND STRONG ELEVATED
THETA ADVECTION THAT BEGAN OVERNIGHT AND CONTINUES LATE MORNING
ALONG WEAK TROUGH ACROSS CENTRAL IA ATTM. MOISTURE PLUME BEGINNING
TO ADVANCE QUICKLY ACROSS OK/KS WITH LOWER 50 DEW POINTS ALREADY
APPROACHING KMCI. XPECT WARM FRONTAL BOUNDARY TO LIFT NORTH THIS
AFTERNOON WITH ELEVATED CONVECTION DEVELOPING ALONG THE BOUNDARY
DURING THE EVENING HOURS. AS THE CONVECTION GETS GOING THIS EVENING
ACROSS NORTHERN MO/EASTERN NE EXPECT IT TO LIFT NORTH AND BEGIN
TRACKING EAST NORTHEAST IN H700 FLOW AS CENTRAL ROCKIES SHORT WAVE
BEGINS TO INTERACT WITH MOISTURE/BOUNDARIES. MIDLVL WINDS OF
30-50KTS WILL BE SUFFICIENT FOR SUPERCELLS AND MAIN THREAT AGAIN
LARGE HAIL. DEPENDING ON STRENGTH OF BOUNDARY LAYER INVERSION...WIND
SHOULD NOT BE THE MAIN ISSUE. HOWEVER...PER SPC...IF BOUNDARY LIFTS
FAR ENUF NORTH...SOME SFC BASED CONVECTION COULD BE REALIZED IN THE
SOUTH. GFS PROGS BEST MUCAPE ACROSS SOUTH CENTRAL IA BETWEEN 03 AND
06Z. MODELS CONTINUE TO ADVERTISE WELL PRONOUNCED DEFORMATION ZONE
AND INCREASING THETAE AXIS FROM 06-12Z ACROSS EASTERN HALF OF CWA.
EXPECT THUNDER TO CONTINUE THRU THE NIGHT WITH DECENT QPF AMOUNTS
UPWARDS OF 1 INCH IN SOME OF THE HVR STORMS AS SFC LOW NOW IN
EASTERN CO AS LOW TRACKS EAST INTO SOUTHEAST IOWA BY 12Z TUES. WRF
MODEL HAS INITIATION BEGINNING 00 THIS EVE OVER NW IOWA. PREFER
GFS/RUC SOLN PLACEMENT FARTHER SOUTH AS SFC WINDS CONTINUE TO BACK
TO THE NORTHEAST ACROSS CENTRAL IA ATTM WITH INITIATION ALSO AROUND
THE 23 TO 01Z HOUR. ALSO...MOISTURE CONVERGENCE LOOKS TO BE
MAXIMIZED OVER SOUTHEAST NEBRASKA AT START...WITH SOME CU ALREADY
DEVELOPING THERE AT 18Z THIS AFTERNOON. GFS BUFR SOUNDINGS FOR THE
AFTERNOON EVE CONTINUE TO SHOW BEST INSTABILITY WILL BE I80 SOUTH
WITH LIMITED TO NO INSTABILITY NORTH OF US 20. THUS...ATTM FEEL BEST
SVR THREAT OVER THE SOUTHERN HALF OF THE AREA FOR THIS EVENING AND
OVERNIGHT HOURS. SOUNDINGS SHOW LITTLE SFC BASED ISSUES OVER
SOUTHERN IOWA...ALONG THE SOUTHERN TIER ONE BORDER...SOME HINT AT
SFC BASED POSSIBLE LATE THIS EVENING AND THROUGH 06Z. AFTER THE LOW
TRACKS EAST TUESDAY...PRESSURE RISES AND STRONG GRADIENT MAKE FOR A
BREEZY DAY WITH WIND ADV PROBABLE OVER PORTIONS OF THE CWA FOR
TUESDAY. BOUNDARY LAYER WILL REMAIN WELL MIXED DURING THE NIGHT
HOURS FOR TUESDAY NIGHT AND WED...WITH WINDS TO 30 MPH FOR AN
EXTENDED PERIOD OF TIME.

.LONG TERM /TUESDAY THROUGH MONDAY/...
REMAINDER OF THE PACKAGE LOOKS SIMILAR TO THE PAST FEW DAYS MODEL
RUNS. COLDER TEMPS WILL BE THE NORM WITH LITTLE CHANGE THROUGH THE
WEEKEND. THOUGH HIGH PRESSURE WILL BE BUILDING ACROSS THE AREA
...SUFFICIENT ENERGY ROTATING AROUND THE PARENT H500 LOW OVER
EASTERN CANADA AND THE GREAT LAKES WILL PROVIDE FOR REINFORCING
SHOTS OF COLD AIR ACROSS THE UPPER MIDWEST AND CENTRAL PLAINS. AT
WORST...EXPECT SOME CLOUDS/FLURRIES/SPRINKLES WITH THIS PATTERN
THOUGH ATTM...DIFFICULT TO PEG HOW FAR WEST/SOUTH TO EXTEND.
NORTHEAST WOULD BE MOST IN LINE FOR ANY PERSISTENT ACTIVITY.
GEM/EURO STILL HAVE THE NOD AS FOR TIMING AND HAVE CONTINUED COOL
PATTERN AND TEMPS THROUGH 7 DAY PERIOD AS LITTLE CHANCE THAT H500
TROUGH WILL BE MOVING EAST WITH BLOCKING FLOW IN PLACE.  THUS...MADE
LITTLE CHANGES TO OUT PERIODS OTHER THAN A FEW TEMP MODIFICATIONS
SINCE YESTERDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Apr 2, 9:18 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT MON APR 2 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
918 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS NORTH OF U.S. HIGHWAY 30 CAN BE EXPECTED
THROUGH 4 OR 5 AM.  HAIL...UP TO GOLF BALL SIZE...WILL BE THE MAIN
THREAT WITH THESE STORMS WITH A SECONDARY THREAT FOR HIGH WIND.
AFTER MIDNIGHT...AN AREA OF STRONG TO SEVERE STORMS WILL MOVE IN OUT
OF NEBRASKA FROM U.S. HIGHWAY 30 SOUTH.  THESE STORMS WILL ADVANCE
EAST ACROSS THE SOUTH HALF OF THE STATE THROUGH THE NIGHT.  THE MAIN
THREAT FROM THESE STORMS WILL BE HAIL AND HIGH WINDS...WITH A LOW
THREAT FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A
WATERLOO...DES MOINES...TO LAMONI LINE IN THE MORNING TUESDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF THE STATE TONIGHT.

In the hours before

Local storm report, Apr 3, 2:22 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
222 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     TSTM WND GST     ADAIR                   41.50N 94.64W
04/03/2007  M61 MPH          ADAIR              IA   MESONET

&&

RKINNEY
Local storm report, Apr 3, 2:28 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
228 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     HAIL             N WELLSBURG             42.44N 92.93W
04/03/2007  E0.88 INCH       GRUNDY             IA   TRAINED SPOTTER

            WELLSBURG FIRE DEPARTMENT REPORTED NICKEL SIZE HAIL OR
            GREATER.

&&

PODRAZIK
Local storm report, Apr 3, 2:52 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             DALLAS CENTER           41.68N 93.98W
04/03/2007  M0.75 INCH       DALLAS             IA   TRAINED SPOTTER

&&

PODRAZIK
Local storm report, Apr 3, 3:00 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     HAIL             SAYLORVILLE             41.68N 93.63W
04/03/2007  M0.88 INCH       POLK               IA   LAW ENFORCEMENT

&&

PODRAZIK
Local storm report, Apr 3, 4:36 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
436 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     HAIL             5 E OSKALOOSA           41.29N 92.54W
04/03/2007  E1.75 INCH       MAHASKA            IA   TRAINED SPOTTER

&&

PODRAZIK
Local storm report, Apr 3, 4:37 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
437 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     HAIL             1 W OTTUMWA             41.02N 92.44W
04/03/2007  E0.88 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

RKINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:02 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright43 min
Apr 2, 9:20 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
Apr 2, 9:24 PM CDTSevere Thunderstorm WarningDMXFranklin36 min
Apr 2, 9:34 PM CDTSevere Thunderstorm WarningDMXWebster41 min
Apr 2, 9:41 PM CDTSevere Thunderstorm WarningDMXGrundy34 min
Apr 2, 9:45 PM CDTSevere Thunderstorm WarningDMXWright45 min
Apr 2, 9:50 PM CDTSevere Thunderstorm WarningDMXCalhoun55 min
Apr 2, 9:57 PM CDTSevere Thunderstorm WarningDMXHardin33 min
Apr 2, 9:59 PM CDTSevere Thunderstorm WarningDMXHamilton46 min
Apr 2, 10:02 PM CDTSevere Thunderstorm WarningDMXFranklin43 min
Apr 2, 10:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk40 min
Apr 2, 10:28 PM CDTSevere Thunderstorm WarningDMXHardin47 min
Apr 2, 10:33 PM CDTSevere Thunderstorm WarningDMXSac42 min
Apr 2, 10:44 PM CDTSevere Thunderstorm WarningDMXFranklin46 min
Apr 2, 10:47 PM CDTSevere Thunderstorm WarningDMXHamilton43 min
Apr 2, 10:49 PM CDTSevere Thunderstorm WarningDMXGrundy41 min
Apr 2, 10:55 PM CDTSevere Thunderstorm WarningDMXWebster65 min
Apr 2, 10:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min
Apr 3, 1:38 AM CDTSevere Thunderstorm WarningDMXCass37 min
Apr 3, 1:44 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford46 min
Apr 3, 2:13 AM CDTSevere Thunderstorm WarningDMXHardin47 min
Apr 3, 2:20 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie40 min
Apr 3, 2:23 AM CDTSevere Thunderstorm WarningDMXGreene37 min
Apr 3, 2:27 AM CDTSevere Thunderstorm WarningDMXGrundy33 min
Apr 3, 2:32 AM CDTSevere Thunderstorm WarningDMXPolk43 min
Apr 3, 3:04 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold41 min
Apr 3, 3:11 AM CDTSevere Thunderstorm WarningDMXClarke34 min
Apr 3, 3:27 AM CDTSevere Thunderstorm WarningDMXLucas48 min
Apr 3, 3:38 AM CDTSevere Thunderstorm WarningDMXMarion37 min
Apr 3, 3:45 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne42 min
Apr 3, 3:56 AM CDTSevere Thunderstorm WarningDMXMonroe49 min
Apr 3, 4:02 AM CDTSevere Thunderstorm WarningDMXMahaska43 min
Apr 3, 2:05 PM CDTWind AdvisoryDMXAppanoose, Black Hawk, Boone, Bremer, Butler, Calhoun and 34 more17 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.